Cough medicine containing codeine has been linked to the psychiatric problems in a teenager for the first time.
A healthy 14-year-old girl experienced confusion and the loss of the ability to create new memories, which was associated with excessive consumption of over-the-counter cough medicine that contained codeine.
Codeine is a widely prescribed painkiller, but there is little evidence showing the benefits of it in cough remedies, doctors from the School of Medicine at the National University of Ireland – who carried out the research – revealed.
“Codeine dependence is a common problem among adults and has been reported locally and internationally among adolescents,” the report in the BMJ reads. “The combination of lack of efficacy, risk of acute intoxication and dependence, suggests that the use of OTC codeine preparations may be unwarranted,” it added.
The girl falsely reported completing tasks, for example, she claimed to have showered when it was apparent she hadn’t, was switching languages during her homework, and had fluctuating confusion and anterograde amnesia.
The authors are now advising that codeine prescription should not be given to those aged under 12, and for health professionals to be aware of its link with physical and psychiatric illness.